Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 151, NWS Twin Cities, MN

July 31, 2006Todd County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 31, 2006, 6:11 PM CDT for Todd County, Minnesota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2006, 6:11 PM CDT (23:11 UTC)
Expired
Jul 31, 2006, 7:15 PM CDT
In force
64 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Todd County, MN

The radar

The Minneapolis radar (KMPX), 178 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 969 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
969 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1885 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 312311
SVRMPX
MNC153-010015-
/O.NEW.KMPX.SV.W.0151.060731T2311Z-060801T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
611 PM CDT MON JUL 31 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TODD COUNTY IN CENTRAL MINNESOTA...

* UNTIL 715 PM CDT

* AT 608 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...   
  CAPABLE OF PRODUCING PENNY SIZE HAIL AND 65 MPH WINDS.   THIS      
  STORM WAS LOCATED 7 MILES SOUTHWEST OF EAGLE BEND...OR ABOUT 13    
  MILES NORTHWEST OF LONG PRAIRIE...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EAGLE BEND...
  LONG PRAIRIE...
  CLARISSA...
  BROWERVILLE...

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4612 9513 4590 9513 4590 9465 4633 9468
      4636 9498

$$

KAT
2 follow-up statements
000 
WWUS53 KMPX 312336
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
636 PM CDT MON JUL 31 2006

MNC153-010015-
/O.CON.KMPX.SV.W.0151.000000T0000Z-060801T0015Z/
TODD MN-
636 PM CDT MON JUL 31 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR TODD COUNTY...

AT 631 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM...CAPABLE OF PRODUCING PENNY SIZE HAIL AND 60 MPH 
WINDS.  THIS STORM WAS LOCATED NEAR EAGLE BEND...OR ABOUT 13 MILES 
NORTHWEST OF LONG PRAIRIE...AND MOVING NORTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE LONG PRAIRIE...EAGLE BEND...
CLARISSA AND BROWERVILLE.

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE IN THE CITY OF 
ALEXANDRIA...IN DOUGLAS COUNTY. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4622 9514 4592 9511 4593 9467 4636 9473

$$

KAT
000 
WWUS53 KMPX 010011
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
711 PM CDT MON JUL 31 2006

MNC153-010021-
/O.EXP.KMPX.SV.W.0151.000000T0000Z-060801T0015Z/
TODD MN-
711 PM CDT MON JUL 31 2006

...THE SEVERE THUNDERSTORM WARNING FOR TODD COUNTY EXPIRES AT 715 PM
CDT...

SEVERE STORMS HAD MOVED OUT OF THE COUNTY. HOWEVER...MORE
THUNDERSTORMS WERE DEVELOPING IN THE AREA...REMAIN ALERT FOR POSSIBLE
ADDITIONAL WARNINGS.

LAT...LON 4622 9514 4592 9511 4593 9467 4636 9473

$$

KAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:37 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 31, 3:37 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
337 PM CDT MON JUL 31 2006

.DISCUSSION...
RELIEF IS IN SIGHT AS THE WEATHER REGIME OVER MINNESOTA PREPARES
TO SHIFT BACK TOWARDS MORE SEASONALLY NORMAL CONDITIONS. THE PAST
TWO WEEKS HAVE BEEN MARKED BY A UPPER LEVEL RIDGE IN THE
INTER-MOUNTAIN WEST OF THE UNITED STATES...ABOVE NORMAL
TEMPERATURES THROUGHOUT THE ENTIRE COUNTRY...AND A WORSENING OF REGIONAL
DROUGHT CONDITIONS. THE MEAN RIDGE HAS SHIFTED EASTWARD OVER THE
PAST WEEK...BRINGING EXCESSIVE HEAT TO MUCH OF THE MIDWEST. A
PRONOUNCED H85 RIDGE BUILT INTO THE DAKOTAS OVER THIS PAST
WEEKEND...PUSHING TEMPERATURES IN MANY PLACES THROUGHOUT THE
DAKOTAS...MINNESOTA AND WEST CENTRAL WISCONSIN ABOVE 100 DEGREES.

PRESENTLY...THE UPPER LEVEL RIDGE CONTINUES TO PROGRESS EASTWARD.
AS IT DOES...A JET MAX RISING OUT OF THE DAKOTAS AND INTO CANADA
HAS HELPED TO PROMOTE SCATTERED SHOWERS OVER THE DAKOTAS AND
NORTHERN MINNESOTA. A CHAIN OF H5 VORTICITY MAXIMA ASSOCIATED WITH THE
UPPER LEVEL RIDGE AND A CLOSED LOW OVER THE DESERT SOUTHWEST
CONTINUE TO MAKE THEIR WAY TO THE NORTHEAST THROUGH THE GENERAL
CIRCULATION. THE MAXIMUM CENTERED OVER SRN KS WILL MOVE INTO THE MOST
FAVORABLE CYCLONIC FLOW AND SHOULD INTENSIFY AT THE EXPENSE OF THE
THREE TO FIVE OTHER AREAS OF PVA...AND EVENTUALLY SUPPORT
CONVECTION HERE LATE ON TUESDAY. COOLER H85 AIR IS HEADED FOR THE
REGION BY WAY OF BOTH THE AFOREMENTIONED CLOSED LOW FROM THE
SOUTHWEST...AND FROM BEHIND THE FRONTAL SYSTEM IMPINGING INTO THE
REGION FROM THE NORTHWEST. MEANWHILE...AT THE SURFACE...A LOW
PRESSURE SYSTEM MOVING ACROSS THE EASTERN DAKOTAS IS POISED TO AFFECT
THE MPX CWA OVERNIGHT AND ON INTO WEDNESDAY.

THE NEAR TERM FORECAST DEPICTS A GRADUAL FRONTAL PASSAGE BEGINNING
TONIGHT...AND FINALLY CLEARING ITS INFLUENCE FROM THE REGION LATE
WEDNESDAY. AN ARRAY OF MODELS...INCLUDING THE
NGM...GFS...NAM...AND SREF...SUPPORT THIS SLOW...INCREASINGLY
EAST WEST ORIENTED MOVEMENT. THE EVOLUTION OF THE WEATHER
SITUATION IS STILL SOMEWHAT UNCLEAR...BUT SEVERAL POINTS ARE
CERTAIN. THE SLOW PASSAGE OF THE FRONT HINTS AT THE POTENTIAL FOR
HEAVY RAIN...AS STORMS TRAIN ALONG A BOUNDARY FED BY CONTINUOUS
INFLOW FROM THE SOUTH. THE POTENTIAL FOR SEVERE WEATHER WILL
REMAIN SLIGHT...WITH HAIL AND WIND POSSIBLE IN ADDITION TO THE
PREVIOUSLY MENTIONED HEAVY RAIN.  CONVECTION SHOULD REMAIN SPOTTY
THIS EVENING AND THEN INTENSIFY OVERNIGHT. BY MORNING THE STORMS
WILL HAVE WEAKENED AFTER MOVING INTO A MORE STABLE
ENVIRONMENT...AND THEN LIKELY RE INTENSIFY THROUGHOUT THE
AFTERNOON. AT THIS POINT THE FRONT WILL HAVE STALLED ACROSS
SOUTHERN MN AS A STATIONARY FRONT. DYNAMIC FORCING STEMMING FROM
UPPER LEVEL INTERACTIONS WITH THE FRONT WILL INCREASE THROUGHOUT
THE DAY AND CULMINATE OVERNIGHT...SUPPORTING THE GREATEST
POSSIBILITY FOR LARGE ACCUMULATIONS OF RAIN. ADDITIONAL LIFT
PROVIDED BY ISENTROPIC MOTIONS WILL ALSO CONTRIBUTE TO HEAVY RAIN
ALONG THE MN/IA BORDER. AS THE FRONT CLEARS THE REGION ON
WEDNESDAY...CLEARING SKIES...CLIMATOLOGICALLY NORMAL
TEMPERATURES...AND LIGHT WINDS WILL BE LEFT IN ITS WAKE...MAKING
FOR A FAIR AND BENIGN END TO THE WEEK.

LONGER TERM...THURSDAY NIGHT THROUGH MONDAY
CONFIDENCE WITH THE EXTENDED FORECAST IS LOW. NOT MUCH RUN TO RUN
CONTINUITY SEEN WITH THE GFS WITH THE UPPER LEVEL FEATURES. ONE
THING EVIDENT IS THAT A BOUNDARY IS SEEN ACROSS THE CWA ON THE PAST
FOUR RUNS OF THE GFS IN DIFFERENT MODES...WARM FRONT...COLD FRONT
AND A STATIONARY FRONT. MORE EMPHASIS ON THE BOUNDARY BECOMING MORE
STATIONARY ACROSS THE CWA SUNDAY INTO MONDAY ON TODAYS 12Z RUN.
PREEPD SHEDS LIGHT ON THROWING OUT THE 00Z RUNS OF THE ECMWF AND GFS
WITH MORE WEIGHT PLACED ON THE 06Z GFS RUN. BELIEF IS THAT THERE
WILL BE MORE WESTERLY FLOW...HIGHER HEIGHTS ALOFT AND MINOR SHORT
WAVE ENERGY. THEREFORE...STILL THINK THERE IS A CHANCE OF SHOWERS
AND THUNDERSTORMS ACROSS THE CWA SUNDAY AND MONDAY. THIS AGREES WELL
WITH TODAYS HPC GRAPHICS AND COLLABORATION WITH OUR NEIGHBORS.
TEMPERATURES A LITTLE ABOVE NORMAL WITH SATURDAY EXPECTED TO BE THE
WARMEST DAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ANOKA-BLUE EARTH-
     BROWN-CARVER-CHIPPEWA-DAKOTA-DOUGLAS-FARIBAULT-FREEBORN-
     GOODHUE-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-
     MEEKER-NICOLLET-POPE-REDWOOD-RENVILLE-RICE-SCOTT-SHERBURNE-
     SIBLEY-STEARNS-STEELE-STEVENS-SWIFT-WASECA-WASHINGTON-
     WATONWAN-WRIGHT-YELLOW MEDICINE COUNTY(IES).

     HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BENTON-CHISAGO-
     ISANTI-KANABEC-MILLE LACS-MORRISON-TODD COUNTY(IES).

     HEAT ADVISORY UNTIL 6 AM CDT TUESDAY FOR HENNEPIN-RAMSEY
     COUNTY(IES).

WI...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DUNN-EAU CLAIRE-
     PEPIN-PIERCE-ST. CROIX COUNTY(IES).

     HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BARRON-CHIPPEWA-
     POLK-RUSK COUNTY(IES).

&&

BVS/RAH
Hazardous weather outlook, Jul 31, 5:15 AM CDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
515 AM CDT MON JUL 31 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
011015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
515 AM CDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
IT WILL BE VERY WARM AND HUMID TODAY WITH TEMPERATURES IN THE
UPPER 90S TO AROUND 100 DEGREES. HEAT INDEX VALUES WILL REACH 108
TO 113 DURING THE AFTERNOON AND EARLY EVENING HOURS.

A COLD FRONT WILL MOVE SOUTHEAST FROM THE DAKOTAS LATE THIS
AFTERNOON. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND THIS EVENING AHEAD OF THE FRONT ACROSS WEST CENTRAL
MINNESOTA. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH
THESE STORMS. THE THUNDERSTORMS ACTIVITY WILL MOVE SOUTHEASTWARD
INTO CENTRAL MINNESOTA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN TUESDAY AS
THE COLD FRONT ENTERS CENTRAL MINNESOTA. SOME OF THESE STORMS MAY
REACH SEVERE LEVELS WITH DAMAGING WINDS AND LARGE HAIL BEING THE
MAIN THREAT. THE COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS
SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN TUESDAY NIGHT.
MOISTURE WILL POOL INTO THE REGION AND COMBINE WITH THE FORCING
PROVIDED BY THE FRONT AND AN UPPER LEVEL TROUGH OF LOW PRESSURE TO SET
THE STAGE FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. THESE STORMS
WILL LIKELY PRODUCE HEAVY RAINFALL ACROSS SOUTHERN MINNESOTA AND
WEST CENTRAL WISCONSIN...BUT THE EXACT LOCATION OF THE HEAVIEST AMOUNTS
WILL BE DEPENDENT ON WHERE THE FRONT BECOMES STATIONARY. MONITOR
LATER FORECASTS FOR THE LATEST ON THE THUNDERSTORM AND HEAVY RAIN
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING IN WEST CENTRAL MINNESOTA.

In the hours before

Special weather statement, Jul 31, 5:38 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
538 PM CDT MON JUL 31 2006

MNZ041-042-312345-
DOUGLAS-TODD-
538 PM CDT MON JUL 31 2006

...SIGNIFICANT WEATHER ALERT FOR TODD AND DOUGLAS COUNTIES UNTIL 645
PM CDT...

AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PARKERS PRAIRIE...AND MOVING NORTHEAST AT 20
MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR EAGLE BEND BY 615 PM.
  5 MILES SOUTHEAST OF BERTHA BY 620 PM.
  5 MILES NORTHWEST OF CLARISSA BY 625 PM.

PEOPLE IN NORTHEASTERN DOUGLAS AND NORTHERN TODD COUNTIES...INCLUDING
THE CITY OF EAGLE BEND...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

KAT
Local storm report, Jul 31, 5:56 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
556 PM CDT MON JUL 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             11 S MORRIS             45.43N 95.91W
07/31/2006  E0.75 INCH       STEVENS            MN   LAW ENFORCEMENT

            ALONG HIGHWAY 59.

&&

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:28 PM CDTSevere Thunderstorm WarningMPXPope, Stevens, Swift62 min
Jul 31, 5:54 PM CDTSevere Thunderstorm WarningMPXDouglas36 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.